Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 76, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2017, 3:27 PM MDT for 4 counties in North Dakota. It was in force for 63 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2017, 3:27 PM MDT (21:27 UTC)
- Expired
- Jul 20, 2017, 4:30 PM MDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Billings County, ND, Golden Valley County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 222 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 3:30 PM MDT | HAIL 1 | 4 E Three V Crossing, ND | A FEW QUARTERS, BUT MOSTLY PEAS. CORRECTED FOR TIME OF THE REPORT. |
| Jul 20, 3:30 PM MDT | HAIL 1 | 4 E Three V Crossing, ND | A FEW QUARTERS, BUT MOSTLY PEAS. CORRECTED FOR TIME OF THE REPORT. THE DURATION OF THE HAIL EVENT WAS 10 MINUTES. |
| Jul 20, 3:47 PM MDT | TSTM WND DMG | 10 W Amidon, ND | AT THE HT RANCH, A HOPPER BIN WAS DESTROYED AND SEVERAL ELECTRICAL POLLS SNAPPED. TIME ESTIMATED FROM RADAR. |
| Jul 20, 4:05 PM MDT | HAIL 1 | 4 E Three V Crossing, ND | A FEW QUARTERS, BUT MOSTLY PEAS. THE DURATION OF THE HAIL EVENT WAS 10 MINUTES. |
| Jul 20, 4:26 PM MDT | TSTM WND DMG | 6 Sw Amidon, ND | WINDOWS IN A FARM HOUSE BROKEN, TWO FARM BUILDINGS TOPPLED. TIME ESTIMATED FROM RADAR. |
| Jul 20, 4:34 PM MDT | TSTM WND DMG | 10 Ssw Amidon, ND | BARN COLLAPSED NEAR STEWARD LAKE. ANIMALS ARE TRAPPED. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:50 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -373 J/kg
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
747
WUUS53 KBIS 202127
SVRBIS
NDC007-033-087-089-202230-
/O.NEW.KBIS.SV.W.0076.170720T2127Z-170720T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
327 PM MDT THU JUL 20 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southern Golden Valley County in southwestern North Dakota...
Southwestern Billings County in southwestern North Dakota...
Slope County in southwestern North Dakota...
Southwestern Stark County in southwestern North Dakota...
* Until 430 PM MDT
* At 325 PM MDT, a severe thunderstorm was located near Three V
Crossing, 18 miles southeast of Carlyle, or 19 miles west of
Amidon, moving east at 25 mph. Another storm near Pretty Butte was
intensifying.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Amidon, Marmarth, Three V Crossing and Pretty Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4662 10404 4677 10303 4628 10304 4628 10405
TIME...MOT...LOC 2125Z 262DEG 22KT 4653 10373
HAIL...1.00IN
WIND...60MPH
$$
VINING1 follow-up statement
442
WWUS53 KBIS 202155
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
355 PM MDT THU JUL 20 2017
NDC007-033-087-089-202230-
/O.CON.KBIS.SV.W.0076.000000T0000Z-170720T2230Z/
Golden Valley ND-Billings ND-Slope ND-Stark ND-
355 PM MDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHERN GOLDEN VALLEY...SOUTHWESTERN BILLINGS...SLOPE AND
SOUTHWESTERN STARK COUNTIES...
At 353 PM MDT, a severe thunderstorm was located 11 miles west of
Amidon, moving east at 35 mph. Another severe thunderstorm was along
the border of Billings and Slope counties, moving northeast at 35
mph. Other strong to severe storms were near Pretty Butte.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Amidon, Marmarth, Three V Crossing and Pretty Butte, as well as far
southern Billings County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4662 10404 4677 10303 4628 10304 4628 10405
TIME...MOT...LOC 2153Z 259DEG 31KT 4651 10356
HAIL...1.00IN
WIND...60MPH
$$
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:54 PM MDT, 33 minutes earlier.
Area forecast discussion, Jul 20, 2:54 PM MDT, 33 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 354 PM CDT Thu Jul 20 2017 .SHORT TERM...(This evening through Friday) Issued at 214 PM CDT Thu Jul 20 2017 Water vapor imagery shows a mid-level impulse sliding eastward through Montana over the axis of a southern plains high. At the surface a deepening low was found over southeastern Montana with strong southerly flow centered over the Montana/North Dakota border. Steep mid-level lapse rates, surface dew points reaching the low 60s, and cross-boundary effective bulk shear in the 40-50 knot range has built an environment ample for supercells across western North Dakota. Currently convection has initiated in an area of 850 mb warm air advection over the northwestern corner of the state. Convection-allowing models have consistently depicted further development along a surface convergence zone over far western North Dakota where a cumulus field has started to develop. With the strong deep layer shear profile and inverted V signatures on the western forecast soundings, large hail and damaging winds will be the main threats for any storm that forms in this area, especially early in its life cycle. A non-zero tornado risk does exist, highlighted by the SPC Day One update. Convective activity will shift eastward into the evening hours with likelihood for severe modes decreasing as storms move into central North Dakota. Showers and thunderstorms will be possible through the overnight hours, especially north central on the nose of a strengthening low level jet. Friday...a closed upper level low will meander east over the southern Canadian Prairie, shifting a surface boundary eastward through the state. A seasonably moist warm sector and strong bulk shear values will allow for another possible round of severe weather, especially for central and eastern North Dakota. The 850 mb thermal ridge axis stays centered over the upper high plains until later in the evening, keeping high temperatures in the 80s and 90s across the state. .LONG TERM...(Saturday through Thursday) Issued at 214 PM CDT Thu Jul 20 2017 As the previously mentioned Canadian low exits the area early Saturday, flow shifts to the northwest with a surface high moving in, leading to a dry post-frontal environment and gusty surface winds. 12Z global model runs mostly agree on northwesterly flow shifting out by the beginning of the week, showing signals of a somewhat active pattern and above average temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1230 PM CDT Thu Jul 20 2017 VFR conditions will prevail across western and central ND this afternoon. However, thunderstorms may develop across western ND along a surface pressure trough this afternoon, and could then move into central ND by this evening (although we are not confident they will survive that far eastward). A few strong to severe thunderstorms may be possible with large hail and damaging winds. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AE LONG TERM...AE AVIATION...JV
Hazardous weather outlook, Jul 20, 1:37 PM MDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 237 PM CDT Thu Jul 20 2017 NDZ001>003-009>011-017>021-031>034-040>045-211945- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope- Hettinger-Grant-Bowman-Adams-Sioux- 237 PM CDT Thu Jul 20 2017 /137 PM MDT Thu Jul 20 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible across western into portions of central North Dakota this afternoon into this evening. The main threat would be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible across central North Dakota on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Spotter activation may be needed again on Friday over central North Dakota. NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-211945- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh- Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 237 PM CDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms will be possible late this afternoon into this evening. Some storms may become strong, with some isolated severe storms possible. If a storm becomes severe, large hail and damaging wind gusts will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible across central North Dakota on Friday. .SPOTTER INFORMATION STATEMENT... Spotters could be needed tonight, and again Friday afternoon and evening.
In the hours before
Special weather statement, Jul 20, 12:47 PM MDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Bismarck ND
147 PM CDT THU JUL 20 2017
NDZ009-201930-
Williams-
147 PM CDT THU JUL 20 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WILLIAMS COUNTY UNTIL
230 PM CDT...
At 147 PM CDT, a strong thunderstorm was located 12 miles west of
Williston, moving east at 40 mph.
Winds gusts to 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Williston, Ray, Epping, Bonetrail, Wheelock, White Tail Bay
Recreation Area, Lewis And Clark State Park, Spring Brook and
Blacktail Lake.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4843 10404 4852 10308 4813 10301 4814 10304
4813 10309 4815 10310 4813 10321 4809 10325
4809 10359 4811 10361 4812 10359 4813 10359
4811 10364 4812 10369 4810 10374 4810 10404
TIME...MOT...LOC 1847Z 268DEG 37KT 4822 10387
HEINERTSpecial weather statement, Jul 20, 1:31 PM MDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service Bismarck ND 231 PM CDT THU JUL 20 2017 NDZ002-009-010-017-202015- McKenzie ND-Mountrail ND-Williams ND-Burke ND- 231 PM CDT THU JUL 20 2017 ...STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL BURKE... NORTHEASTERN MCKENZIE...EAST CENTRAL WILLIAMS AND WESTERN MOUNTRAIL COUNTIES UNTIL 315 PM CDT... At 229 PM CDT, Doppler radar was tracking strong thunderstorms from 7 miles southeast of Ray, to 5 miles northwest of Keene, moving northeast at 45 mph. Half inch hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Stanley, New Town, Tioga, Ray, Powers Lake, Ross, Lostwood, Belden, Van Hook Park, 4 Bears Lodge, White Earth, Keene, White Earth Bay Recreation Area, Charlson, White Tail Bay Recreation Area and Tobacco Garden Bay Recreation Area. If you are on or near Lake Sakakawea, get out of the water and move indoors or inside a vehicle. Remember, If you can hear thunder, you are close enough to be struck by lightning. Do not be caught on the water in a thunderstorm. Campers should move to a sturdy shelter until these storms pass. && LAT...LON 4792 10318 4832 10319 4866 10243 4794 10214 TIME...MOT...LOC 1929Z 235DEG 37KT 4829 10301 VINING
Local storm report, Jul 20, 3:03 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
403 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 7 E SATHER DAM 47.67N 103.65W
07/20/2017 E1.00 INCH MCKENZIE ND PUBLIC
ALSO ESTIMATED 40-50 MPH WIND GUSTS. MOSTLY
PEA SIZE HAIL WITH A FEW AS BIG AS QUARTERS.
HAIL LASTED ABOUT 2 MINUTES.
&&
ZHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:59 AM MDT | Special Weather Statement | BIS | Pierce | 31 min |
| Jul 20, 4:36 AM MDT | Special Weather Statement | BIS | Pierce | 24 min |
| Jul 20, 12:47 PM MDT | Special Weather Statement | BIS | Williams | 43 min |
| Jul 20, 1:31 PM MDT | Special Weather Statement | BIS | Mountrail | 44 min |
| Jul 20, 2:15 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 60 min |
| Jul 20, 2:49 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 56 min |
| Jul 20, 3:19 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 56 min |
| Jul 20, 3:56 PM MDT | Special Weather Statement | BIS | Pierce | 49 min |
| Jul 20, 4:05 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 55 min |
| Jul 20, 4:17 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 58 min |
| Jul 20, 4:33 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 57 min |
| Jul 20, 5:01 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Stark | 59 min |
| Jul 20, 5:13 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Morton, Oliver, Stark | 33 min |
| Jul 20, 5:29 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Grant, Hettinger, Slope, Stark | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.